Effect of oral gabapentin on the intraocular pressure and haemodynamic responses induced by tracheal intubation
Laryngoscopy and tracheal intubation may cause undesirable increases in blood pressure, heart rate (HR) and intraocular pressure (IOP). Gabapentin has been used effectively to attenuate the pressor response to laryngoscopy and tracheal intubation. We investigated whether the pre-treatment with gabapentin attenuates the IOP in addition to a haemodynamic response to tracheal intubation. Methods:
Sixty ASA I–II patients were randomly allocated into two groups who received either gabapentin (800 mg) or placebo 2 h before surgery. IOP, mean arterial pressure (MAP) and HR were measured before and after the induction of anaesthesia as well as at 0, 1, 3, 5, 10 and 15 min following intubation. Results:
IOP and MAP increased from baseline immediately after intubation in the placebo group (P=0.001 and 0.002, respectively). When compared with the placebo group, IOP values of the gabapentin group were significantly lower for the first 15 min after tracheal intubation (P=0.002 at 0 min, P=0.006 at 1 min, P<0.001 at 3 min, P<0.001 at 5 min, P<0.001 at 10 min and P=0.003 at 15 min) while MAP was lower in the first 10 min (P=0.001 at 0 min, P=0.002 at 1 min, P<0.001 at 3 min, P<0.001 at 5 min and P=0.028 at 10 min). These results showed that gabapentin effectively suppresses the increase in IOP secondary to endotracheal intubation and attenuates the increases in MAP. Conclusion:
It is suggested that gabapentin is a useful adjuvant in order to prevent an increase in the IOP in response to laryngoscopy and tracheal intubation.
Document Type: Research Article
Publication date: September 1, 2008